Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 61, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 17, 2009, 9:26 PM CDT for Jefferson County, St. Clair County, Shelby County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2009, 9:26 PM CDT (02:26 UTC)
- Expired
- Sep 18, 2009, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, AL, Shelby County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 51 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 9:30 PM CDT | FLASH FLOOD | 1 W Alabaster, AL | ABOUT ONE FOOT OF WATER REPORTED OVER THE ROADWAY ON 1ST AVENUE WEST NEAR THE ALABASTER PUBLIC LIBRARY. |
| Sep 18, 12:25 AM CDT | FLASH FLOOD | Leeds, AL | MANY STREETS CLOSED AND CARS FLOODED IN THE LEEDS AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 180226
FFWBMX
ALC073-115-117-180530-
/O.NEW.KBMX.FF.W.0061.090918T0226Z-090918T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 PM CDT THU SEP 17 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...TRUSSVILLE...
MOUNTAIN BROOK...LEEDS...IRONDALE...HUEYTOWN...HOOVER...
GARDENDALE...FULTONDALE...FAIRFIELD...BIRMINGHAM...BESSEMER...
HOMEWOOD...
SHELBY COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...WILSONVILLE...PELHAM...MONTEVALLO...
HELENA...COLUMBIANA...CHELSEA...CALERA...ALABASTER...
ST. CLAIR COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...SPRINGVILLE...PELL CITY...
ODENVILLE...MOODY...
* UNTIL 1230 AM CDT
* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED V
TO DETECT THUNDERSTORMS DEVELOPING OVER THE WARNED AREA. SOME
LOCATIONS ARE ALREADY EXPERIENCING FLOODING AN ANY ADDITIONAL
RAINFALL WILL WORSEN CONDITIONS QUICKLY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
JEFFERSON...WARRIOR...TRAFFORD...STEELE...RIVERSIDE...RAGLAND...
PINSON...MULGA...MORRIS...MAYTOWN...MARGARET...KIMBERLY...KETONA
LAKES...GRAYSVILLE...FORESTDALE...TARRANT...CLAY...CENTER POINT...
CARDIFF...BROOKSIDE...BRANCHVILLE...BIRMINGHAM AIRPORT...BALD
ROCK...ASHVILLE...ARGO...ALTON AND ADAMSVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES IS POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3386 8606 3377 8604 3368 8615 3369 8620
3355 8619 3340 8638 3330 8636 3319 8650
3313 8646 3303 8652 3308 8662 3307 8693
3325 8702 3347 8734 3384 8688 3384 8676
3376 8659 3387 8635 3398 8628 3398 8620
$$
10/ARM1 follow-up statement
000
WGUS74 KBMX 180435
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 PM CDT THU SEP 17 2009
ALC073-115-117-180530-
/O.CON.KBMX.FF.W.0061.000000T0000Z-090918T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY AL-JEFFERSON AL-ST. CLAIR AL-
1135 PM CDT THU SEP 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
SOUTHWESTERN ST. CLAIR...EASTERN JEFFERSON AND NORTHERN SHELBY
COUNTIES...
AT 1133 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRUSSVILLE...
PINSON...PELL CITY...MORRIS...MOODY...MARGARET...LEEDS...KINGSTON...
KETONA LAKES...IRONDALE...GRAYSVILLE...GARDENDALE...FULTONDALE...
FORESTDALE...TARRANT...CLAY...CENTER POINT...CARDIFF...BROOKSIDE...
BRANCHVILLE...BIRMINGHAM AIRPORT...BALD ROCK...ARGO...ALTON AND
ADAMSVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE IN THE
WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3376 8659 3356 8620 3350 8626 3351 8628
3346 8631 3340 8638 3331 8643 3328 8655
3331 8686 3369 8702 3377 8676
$$
10/ARMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 6:58 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 17, 6:58 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 658 PM CDT THU SEP 17 2009 .UPDATE...AVIATION DISCUSSION. && .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. PESKY UPPER LOW TO OUR WEST WILL CONTINUE TO ALLOW GULF MOISTURE TO SPREAD NORTHWARD ACROSS THE AREA THROUGH THE WEEKEND. WILL GENERALLY KEEP LIKELY POPS EACH DAY DURING THE PEAK HEATING HOURS AND THEN...MAINLY SCATTERED TO ISOLATED TYPE WORDING AS WE MOVE THROUGH THE NIGHTTIME HOURS. POCKETS OF HEAVY RAINFALL POSSIBLE EACH AFTERNOON AND WILL CONTINUE TO MONITOR FOR FLOODING CONCERNS. HIGHS EACH DAY IN THE 80 TO 85 DEGREE RANGE WITH OVERNIGHT LOWS UPPER 60S TO LOWER 70S. .LONG TERM...MONDAY THROUGH THURSDAY. IT APPEARS THAT THE UPPER WILL GRADUALLY OPEN UP INTO A WEAKER TROUGH WITH HIGH PRESSURE TO OUR EAST TRYING TO BUILD WEST. BIG CONCERN IS RAPID DEVELOPMENT OF ANOTHER UPPER LOW FURTHER WEST AND MOVING EASTWARD LATER IN THE PERIOD. OVERALL...THE THETA-E AXIS REMAINS ACROSS THE AREA WITH MOISTURE SPREADING NORTHWARD. WILL GENERALLY KEEP POPS IN THE HIGH CHANCE CATEGORY THROUGH THE PERIOD WITH THE HOPE OF SOME DRIER AIR LATER IN THE PERIOD. HIGHS IN THE 80S EACH DAY WITH OVERNIGHT LOWS MAINLY IN THE 60S. && .AVIATION...00Z TAF DISCUSSION. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE FOR THE NEXT SEVERAL HOURS. HOWEVER...A FEW TAF LOCATIONS COULD STILL BE AFFECTED BY THUNDERSTORM ACTIVITY. AFTER COVERAGE DECREASES...THE MAIN AVIATION PROBLEMS WILL SHIFT TO CEILING AND VISIBILITY. FEEL PRETTY CONFIDENT THAT ALL STATIONS WILL AT LEAST SEE MVFR CONDITIONS AFTER 06Z...WITH SOME DROPPING AS LOW AS IFR DUE TO LOW CEILINGS. CLOUD COVER SHOULD PREVENT VISIBILITIES FROM DROPPING TOO LOW. THEY SHOULD REMAIN IN THE MVFR RANGE. EXPECT THE SAME CONDITIONS AGAIN TOMORROW WITH SCATTERED TO NUMEROUS THUNDERSTORMS IN THE LATE AFTERNOON AND EARLY EVENING HOURS. KIND OF HARD TO TIME THEM RIGHT NOW AS IT WILL ALL DEPEND ON HOW QUICK THOSE LOW CLOUDS WILL LIFT. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 17, 12:52 PM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1252 PM CDT THU SEP 17 2009 ALZ011>015-017>050-181800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1252 PM CDT THU SEP 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THIS AFTERNOON. ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED...LOCALLY HEAVY RAINFALL COULD CAUSE MINOR FLOODING....MAINLY THROUGH 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE FRIDAY. SEVERAL DAYS OF RAINFALL WILL SATURATE SOILS...INCREASING THE THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 17, 7:50 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT THU SEP 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD BIRMINGHAM 33.53N 86.80W
09/17/2009 JEFFERSON AL AMATEUR RADIO
WATER FLOWING ACROSS THE 2800 BLOCK OF NORWOOD BLVD.
&&
JSIRMONLocal storm report, Sep 17, 8:01 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 PM CDT THU SEP 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD BIRMINGHAM 33.53N 86.80W
09/17/2009 JEFFERSON AL EMERGENCY MNGR
MULTIPLE WATER RESCUES CURRENTLY ONGOING ACROSS THE
BIRMINGHAM METRO AREA DUE TO FLASH FLOODING.
&&
GGOGGINSLocal storm report, Sep 17, 8:25 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CDT THU SEP 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM FLASH FLOOD MARGARET 33.69N 86.47W
09/17/2009 ST. CLAIR AL LAW ENFORCEMENT
FLOODING REPORTED IN MARGARET ON MAIN STREET AT THE POST
OFFICE.
&&
GGOGGINSLocal storm report, Sep 17, 8:33 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 PM CDT THU SEP 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD SSW ODENVILLE 33.68N 86.40W
09/17/2009 ST. CLAIR AL LAW ENFORCEMENT
FLASH FLOODING REPORTED IN ODENVILLE WITH A CAR
REPORTEDLY FLOATING IN THE WATER ON FOREMAN AVENUE.
&&
GGOGGINSLocal storm report, Sep 17, 8:50 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 PM CDT THU SEP 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD HELENA 33.29N 86.85W
09/17/2009 SHELBY AL TRAINED SPOTTER
WATER OVER THE ROADWAY AT THE INTERSECTION OF COUNTY ROAD
52 AND 17...INCLUDING WATER OVER THE SPILLWAY AT JOE
TUCKER PARK WITH 12 VEHICLES TRAPPED AT THAT LOCATION AND
ROADS CLOSED.
&&
GGOGGINSLocal storm report, Sep 17, 9:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
910 PM CDT THU SEP 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FLASH FLOOD 6 SE MARKTON 33.83N 85.92W
09/17/2009 CALHOUN AL PUBLIC
MAJOR FLOODING REPORTED ON BEN MARTIN DRIVE WEST OF
WELLINGTON. UNDERPINNING REMOVED FROM UNDERNEATH MOBILE
HOMES IN THE AREA.
0715 PM FLASH FLOOD 3 NW ALABASTER 33.27N 86.85W
09/17/2009 SHELBY AL AMATEUR RADIO
WATER REPORTED INSIDE HOMES IN THE HILLSBORO LANE AND
ROCKY RIDGE DRIVE LOCATIONS OF HELENA. FIRE DEPARTMENT
REQUESTING ADDITIONAL STATIONS TO ASSIST IN THE AREA.
0725 PM FLASH FLOOD 6 N BESSEMER 33.46N 86.95W
09/17/2009 JEFFERSON AL AMATEUR RADIO
STREET FLOODING REPORTED AT INTERSTATE 59/20 AND ALLISON
BONNET DRIVE IN FAIRFIELD.
0725 PM FLASH FLOOD 1 NE VILLAGE CREEK DOCE 33.56N 86.91W
09/17/2009 JEFFERSON AL AMATEUR RADIO
FLOODING REPORTED AT THE 1500 BLOCK OF PRATT HIGHWAY IN
FORESTDALE...ONE PERSON ALSO BEING REPORTED TRAPPED IN A
HOME AT THAT LOCATION.
0740 PM FLASH FLOOD VILLAGE CREEK 24TH STRE 33.54N 86.82W
09/17/2009 JEFFERSON AL AMATEUR RADIO
WOMAN REPORTED TRAPPED IN CAR NEAR VILLAGE CREEK
BIRMINGHAM.
0740 PM FLASH FLOOD VILLAGE CREEK 24TH STRE 33.54N 86.82W
09/17/2009 JEFFERSON AL AMATEUR RADIO
WOMAN REPORTED TRAPPED IN HER CAR BY FLOODWATERS ALONG
VILLAGE CREEK IN BIRMINGHAM.
0740 PM FLASH FLOOD BIRMINGHAM 33.53N 86.80W
09/17/2009 JEFFERSON AL AMATEUR RADIO
WATER FLOWING ACROSS THE 2800 BLOCK OF NORWOOD BLVD.
0745 PM FLASH FLOOD BIRMINGHAM 33.53N 86.80W
09/17/2009 JEFFERSON AL EMERGENCY MNGR
MULTIPLE WATER RESCUES CURRENTLY ONGOING ACROSS THE
BIRMINGHAM METRO AREA DUE TO FLASH FLOODING.
0817 PM FLASH FLOOD MARGARET 33.69N 86.47W
09/17/2009 ST. CLAIR AL LAW ENFORCEMENT
FLOODING REPORTED IN MARGARET ON MAIN STREET AT THE POST
OFFICE.
0820 PM FLASH FLOOD SSW ODENVILLE 33.68N 86.40W
09/17/2009 ST. CLAIR AL LAW ENFORCEMENT
FLASH FLOODING REPORTED IN ODENVILLE WITH A CAR
REPORTEDLY FLOATING IN THE WATER ON FOREMAN AVENUE.
0845 PM FLASH FLOOD HELENA 33.29N 86.85W
09/17/2009 SHELBY AL TRAINED SPOTTER
WATER OVER THE ROADWAY AT THE INTERSECTION OF COUNTY ROAD
52 AND 17...INCLUDING WATER OVER THE SPILLWAY AT JOE
TUCKER PARK WITH 12 VEHICLES TRAPPED AT THAT LOCATION AND
ROADS CLOSED.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:23 PM CDT | Areal Flood Advisory | BMX | St. Clair | 112 min |
| Sep 17, 8:06 PM CDT | Flash Flood Warning | BMX | Jefferson, St. Clair | 3 hr |
| Sep 18, 12:33 AM CDT | Flash Flood Warning | BMX | Jefferson, St. Clair, Shelby | 5 hr |
| Sep 18, 2:57 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 2 hr |
| Sep 18, 5:02 AM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 5 days |
| Sep 18, 6:48 AM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 14 hr |
| Sep 18, 3:55 PM CDT | Areal Flood Advisory | BMX | Marengo | 2 hr |
| Sep 18, 5:41 PM CDT | Areal Flood Advisory | BMX | Lowndes | 2 hr |
| Sep 18, 5:54 PM CDT | Areal Flood Advisory | BMX | Perry | 2 hr |
| Sep 18, 6:29 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.